Iowa, 2015

Flood and Heavy Rain in Iowa, September 7 to 9, 2015

September 7 to 9, 2015 · NWS DMX · 3 events in 3 counties and zones

A warm front south of the state in Kansas and an old warm/stationary front converted to cold front worked to trigger storms overnight and resulted in a couple of heavy rainfall reports over SW Iowa in the neighborhood of 2 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A warm front south of the state in Kansas and an old warm/stationary front converted to cold front worked to trigger storms overnight and resulted in a couple of heavy rainfall reports over SW Iowa in the neighborhood of 2 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 7, 5:50 AM CST, 10 minutes earlier.

Area forecast discussion, Sep 7, 5:50 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
650 AM CDT MON SEP 7 2015

.SHORT TERM /TODAY/...
ISSUED AT 459 AM CDT MON SEP 7 2015

THUNDERSTORMS HAVE PERSISTED THROUGHOUT THE NIGHT ALONG A BOUNDARY
FROM SOUTHERN NE TO EASTERN IOWA. SYSTEM WILL CONTINUE TO PUSH
SLOWLY SOUTH/SOUTHEAST THROUGH THE EARLY MORNING HOURS...WITH
PRECIPITATION PERSISTING IN THE SOUTHERN AND SOUTHEASTERN PORTIONS
OF THE CWA. WHILE WILL GENERALLY SEE A DOWNWARD TREND IN
PRECIPITATION INTENSITY AS SYSTEM PUSHES SOUTH...THUNDERSTORMS WILL
REMAIN CAPABLE OF HEAVY RAINFALL AND MAY CONTINUE TO TRACK OVER
AREAS WHICH HAVE ALREADY SEEN HEAVY RAINFALL TOTALS TONIGHT.
THEREFORE...WILL KEEP FLASH FLOOD WATCH FOR SOUTHERN PORTIONS OF THE
CWA...AND WILL LET GO FOR NORTHERN PORTIONS OF THE WATCH AREA WHERE
ADDITIONAL HEAVY PRECIPITATION IS NOT EXPECTED THIS MORNING.

FOCUS WILL THEN TURN TO PRECIPITATION TRENDS FOR TODAY. BOUNDARY
WILL BEGIN TO LIFT BACK NORTH...AND EXTENT OF NORTHERN PUSH WILL
HAVE MAJOR IMPACT ON FORECAST FOR REMAINDER OF DAY. MODELS HAVE
GENERALLY NOT HAD A GOOD HANDLE ON OVERNIGHT CONVECTION...WITH GFS
SEEMING TO PERFORM THE BEST...AND ECMWF COMING MORE IN LINE WITH
GFS. THEREFORE HAVE TRENDED TOWARDS GFS FOR REMAINDER OF THE
FORECAST...WHICH BRINGS BOUNDARY BACK INTO SOUTHERN IOWA LATE IN THE
PERIOD. WITH BOUNDARY LINGERING CLOSE TO SOUTHERN IOWA HAVE KEPT
CHANCE POPS THROUGH THE DAY...THOUGH DO NOT HAVE HIGH CONFIDENCE.
EXPECT BEST CHANCE FOR THUNDERSTORMS TO COME WITH AFTERNOON
DESTABILIZATION WITH THUNDERSTORMS FIRING ALONG BOUNDARY...WITH BEST
CHANCES ACROSS THE WEST WITH BETTER RECOVERY BEHIND MORNING
PRECIPITATION. GIVEN UNCERTAINTY IN PLACEMENT OF BOUNDARY...STILL DO
NOT HAVE HIGH CONFIDENCE IN PRECIPITATION. IF STORMS DO PUSH INTO
IOWA COULD SEE SEVERE WITH CAPE VALUES NEAR 2000 J/KG. WITH SOMEWHAT
LACKLUSTER SHEAR...BIGGEST THREAT FOR SEVERE HAZARDS WOULD BE HAIL
AND WINDS...AND FEEL SPC MARGINAL OUTLOOK IS SUFFICIENT FOR NOW.
PWAT VALUES WILL REMAIN HIGH...NEAR OR ABOVE 2 INCHES...THROUGH THE
DAY AND THUNDERSTORMS WILL BE CAPABLE OF ADDITIONAL HEAVY RAINFALL.
THEREFORE...IF THUNDERSTORMS DEVELOP IN CENTRAL IOWA IN THE LATE
AFTERNOON...MAY NEED TO CHANGE START TIME OF TONIGHT/S FLASH FLOOD
WATCH EARLIER.

TEMPERATURES WILL NOT BE AS WARM AS PREVIOUS DAYS. HAVE INCREASED
TEMPS IN THE SOUTH...THOUGH PRECIPITATION TRENDS COULD HAMPER
WARMING. HOWEVER...WITH AMPLE MOISTURE AROUND HUMID CONDITIONS WILL
AGAIN PREVAIL WITH HEAT INDEX VALUES IN THE 90S IN THE SOUTHERN
PORTIONS OF THE CWA.

.LONG TERM /TONIGHT THROUGH SUNDAY/...
ISSUED AT 459 AM CDT MON SEP 7 2015

PRIMARY CONCERN OBVIOUSLY REMAINS CONVECTIVE TRENDS AND ADDITIONAL
HEAVY RAINS TONIGHT INTO EARLY TUESDAY MORNING. SYNOPTIC SITUATION
WILL TRY TO CHANGE BRIEFLY HEADING INTO TONIGHT AS CURRENT NE/KS 1-
3KM RIDGE TRIES TO PUSH THE FRONTAL BOUNDARY AND ASSOCIATED
CONVERGENCE ZONE A BIT FARTHER SOUTH. THE RIDGE WILL BE MOVING
ACROSS IA DURING THE AFTERNOON HOWEVER RESULTING IN ANOTHER SURGE OF
MOISTURE TRANSPORT AND THETA-E ADVECTION AROUND 00Z AND LASTING INTO
THE NIGHT. FLOW WILL NOT BE EXTREME...AS NOTED BY ONLY 25-30KT WINDS
ALONG 305K ISENT SURFACE...BUT ENVIRONMENT MAY OFFSET THIS INFLOW
DEFICIENCY WITH CONDITIONS STILL VERY FAVORABLE FOR EFFICIENT HEAVY
RAINS. THE SITUATION BY 06Z SHOULD MIRROR WHAT OCCURRED OVERNIGHT
WITH WARM CLOUD DEPTHS 4KM OR MORE...PWATS OVER 2 INCHES AND SIMILAR
MOISTURE TRANSPORT. CLIMATOLOGICALLY THE SCENARIO IS NOTABLE WITH
00Z NAEFS PWATS...LOW LEVEL SPECIFIC HUMIDITY AND INTEGRATED
MOISTURE TRANSPORT ALL WELL INTO THE 90TH PERCENTILE AND OFTEN
PUSHING ALL TIME EXTREMES. MANY AREAS HAVE BEEN WELL PRIMED BY HEAVY
RAINS OVERNIGHT SO HAVE EXPANDED CURRENT FLASH FLOODING IN SPACE AND
TIME...NOW INTO TONIGHT AND INCLUDING ALL AREAS ALONG AND SOUTH OF
HIGHWAY 30. THERE IS SOME SPREAD IN THE DETERMINISTIC AND ENSEMBLE
SOLUTIONS LATITUDINALLY...BUT THE CONSENSUS FAVORS THE SRN HALF OF
IOWA AND THIS MAKES SENSE CONSIDERING THE CURRENT PLACEMENT OF THE
MCS. CANNOT SEE CONVERGENCE AND BAROCLINIC ZONE JUMPING THAT FAR
NORTH IN LESS THAN 24 HOURS.  BOTH THE 00Z NCAR HI RES ENSEMBLE AND
21Z SREF CONSENSUS SUPPORTS THIS AS WELL.  ALTHOUGH OVERNIGHT HEAVY
RAINS WERE NOT WIDESPREAD...LOCALIZED AREAS THAT SAW THREE TO SEVEN
INCHES OF RAIN OVERNIGHT AND PRIMED FOR SERIOUS FLASH FLOODING IF
THEY ARE HIT ONCE AGAIN.

HEAVY RAINS MAY BLEED INTO TUE AS SECONDARY AREA OF FORCING
ASSOCIATED WITH SHORT WAVE OFF THE BC COAST REACHES IA. GFS IS MORE
AGGRESSIVE WITH THIS THAN THE ECMWF...WHICH PUSHES BOUNDARY THROUGH
FASTER...SO HEADLINE MAY NEED TO BE EXPANDED IF GFS SOLUTION
MATERIALIZES BUT CONFIDENCE IS NOT GREAT ENOUGH FOR THIRD PERIOD
WATCH AT THIS TIME. AIRMASS WILL THEN FINALLY CHANGE CONSIDERABLY
ONCE THE FRONT FINALLY PUSHES THROUGH THE MUCH DRIER CONDITIONS AND
DEWPOINTS.

RELATIVELY WEAK BUT BROAD CENTRAL CONUS TROUGH WILL SETTLE IN TO
START THE EXTENDED PERIOD...BUT BECOME MORE AMPLIFIED WITH TIME
LEADING TO SOME FORM OF GREAT LAKES/NRN OH VALLEY TROUGH FOR THE
WEEKEND.  THIS WILL KEEP THE FORECAST COOLER WITH MUCH LESS
SIGNIFICANT PRECIP CHANCES. THIS FIRST WILL BE WITH NRN STREAM SHORT
WAVE AROUND THU...AND THEN AGAIN INTO THE WEEKEND WITH WARM
ADVECTION RETURNING AGAIN.

&&

.AVIATION...07/12Z
ISSUED AT 638 AM CDT MON SEP 7 2015

LOW MVFR AND IFR CEILINGS WILL CONTINUE TO AFFECT SITES THROUGH
BEGINNING OF PERIOD WITH STRATUS ACROSS THE AREA. EXPECT
CONDITIONS TO IMPROVE BY 18Z. BOUNDARY WILL CONTINUE TO BRING
CHANCES FOR TSRA TO SITES THROUGH END OF PERIOD. BEST CHANCES
WILL COME NEAR/BEYOND 00Z...WITH TSRA REDUCING VISIBILITIES AND
CEILINGS TO MVFR OR LOWER AT TIMES. HAVE INCLUDED VCTS ATTM DUE TO
UNCERTAINTIES IN TIMING AND LOCATION AT SITES.

&&

.HYDROLOGY...
ISSUED AT 459 AM CDT MON SEP 7 2015

HEAVY RAINS OVERNIGHT WERE EXTREME...BUT FAIRLY LOCALIZED IN THE
RACCOON RIVER BASIN SO LATEST FORECASTS INCORPORATING THAT RUNOFF
ONLY EXPECT WITHIN BANK RISES OR MINOR FLOODING FOR THE TIME
BEING. THIS MAY CHANGE INTO TONIGHT HOWEVER DEPENDING ON WHERE
ADDITIONAL HEAVY RAINS FALL. THUS HAVE OPTED FOR HYDROLOGIC
OUTLOOKS RATHER THAN FLOOD WARNINGS UNTIL CONFIDENCE INCREASES.
SIMILAR THINKING FOR SRN IOWA SITES WHICH SAW LESSER...BUT STILL
FAIRLY HEAVY RAINS.

ADDITIONAL RIVER FORECASTS THIS MORNING WILL BE HEAVILY
INFLUENCED BY FORECAST RAINFALL...WITH BASIN AVERAGE RAINS TWO TO
THREE INCHES SOUTH OF I80. THIS MAY LEAD AGGRESSIVE FLOODING
FORECASTS FOR THOSE LOCATIONS...BUT AGAIN LOW CONFIDENCE AS THOSE
BASINS ARE SMALLER AND RAINFALL AMOUNTS COULD BE QUITE VARIABLE IN
SPACE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS EVENING THROUGH TUESDAY MORNING FOR
ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CARROLL-CASS-CLARKE-CRAWFORD-
DALLAS-DAVIS-DECATUR-GREENE-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-
MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE.

FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR ADAMS-
APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MONROE-RINGGOLD-
TAYLOR-UNION-WAPELLO-WAYNE.

&&

SHORT TERM...AWB
LONG TERM...SMALL
AVIATION...AWB
HYDROLOGY...SMALL
Hazardous weather outlook, Sep 7, 4:17 AM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
517 AM CDT MON SEP 7 2015

IAZ004>007-015>017-023>028-033>039-081100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
517 AM CDT MON SEP 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY AGAIN TONIGHT. A FEW STORMS MAY BE SEVERE
WITH DAMAGING WIND AND LARGE HAIL THE MAIN THREATS. LOCALLY HEAVY
RAINS MAY OCCUR AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE INTO TUESDAY...AGAIN AROUND
THURSDAY...AND ALSO SUNDAY OR SUNDAY NIGHT. NEITHER SEVERE
WEATHER OR HEAVY RAINS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE BRIEFLY NEEDED TONIGHT.

IAZ044>050-057>062-070>075-081>086-092>097-081100-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
517 AM CDT MON SEP 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS CHANCES REMAIN IN THE FORECAST...ESPECIALLY EARLY
THIS MORNING SOUTH AND AGAIN TONIGHT CENTRAL AND SOUTH. SOME OF
THE STORMS MAY PRODUCE TORRENTIAL RAINS AND POTENTIALLY FLASH
FLOODING WITH ONE TO THREE INCHES OF RAIN POSSIBLE...AND A FEW
AMOUNTS LOCALLY HIGHER. A FEW STORMS MAY ALSO BE SEVERE TONIGHT
WITH DAMAGING WIND AND LARGE HAIL THE PRIMARY THREATS.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WITH LOCALLY HEAVY RAINS MAY LINGER INTO TUESDAY
MORNING.

ISOLATED STORMS ARE ALSO POSSIBLE AROUND THURSDAY...AND SUNDAY OR
SUNDAY NIGHT. NEITHER SEVERE WEATHER OR HEAVY RAINS ARE EXPECTED
WITH THESE STORMS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND INTO EARLY TUESDAY
MORNING.

SMALL

In the hours before

Local storm report, Sep 7, 12:27 AM CST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
127 AM CDT MON SEP 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 AM     FLASH FLOOD      2 E BAYARD              41.85N 94.52W
09/07/2015                   GUTHRIE            IA   DEPT OF HIGHWAYS

            IOWA DOT REPORTS HIGHWAY 25 CLOSED DUE TO
            FLOODING NEAR BAYARD WITH DETOUR ROUTING
            TRAFFIC AROUND TOWN.

0121 AM     FLASH FLOOD      2 W BAGLEY              41.85N 94.46W
09/07/2015                   GUTHRIE            IA   EMERGENCY MNGR

            GUTHRIE COUNTY EMERGENCY MANAGER REPORTS
            HIGHWAY 141 HAS BEEN CLOSED NEAR BAGLEY.
            HIGHWAY 141 NOW NEARLY IMPASSIBLE FROM
            HIGHWAY 4 TO COON RAPIDS.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Sep 7, 2:30 AM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
330 AM CDT MON SEP 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 AM     FLASH FLOOD      2 E BAYARD              41.86N 94.51W
09/07/2015                   GUTHRIE            IA   EMERGENCY MNGR

            WIDESPREAD FLOODING ACROSS NORTHERN GUTHRIE
            COUNTY. ALL PAVED ROADS NORTH OF HIGHWAY 141
            WEST OF HIGHWAY 4 TO COON RAPIDS ARE CLOSED.
            WATER STILL RISING IN NORTHERN BAGLEY,
            BAKING UP FROM MOSQUITO CREEK. SPRINGBROOK
            STATE PARK HAS BEEN EVACUATED. FROM GUTHRIE
            COUNTY EMERGENCY MANAGEMENT.

&&

BSS
Local storm report, Sep 7, 5:35 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
635 AM CDT MON SEP 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 AM     FLASH FLOOD      2 E BAYARD              41.86N 94.51W
09/07/2015                   GUTHRIE            IA   EMERGENCY MNGR

            WIDESPREAD FLOODING ACROSS NORTHERN GUTHRIE
            COUNTY. ALL PAVED ROADS NORTH OF HIGHWAY 141
            WEST OF HIGHWAY 4 TO COON RAPIDS ARE CLOSED.
            WATER STILL RISING IN NORTHERN BAGLEY,
            BAKING UP FROM MOSQUITO CREEK. SPRINGBROOK
            STATE PARK HAS BEEN EVACUATED. FROM GUTHRIE
            COUNTY EMERGENCY MANAGEMENT.

0126 AM     FLASH FLOOD      2 E BAYARD              41.85N 94.52W
09/07/2015                   GUTHRIE            IA   DEPT OF HIGHWAYS

            IOWA DOT REPORTS HIGHWAY 25 CLOSED DUE TO
            FLOODING NEAR BAYARD WITH DETOUR ROUTING
            TRAFFIC AROUND TOWN.

0121 AM     FLASH FLOOD      2 W BAGLEY              41.85N 94.46W
09/07/2015                   GUTHRIE            IA   EMERGENCY MNGR

            GUTHRIE COUNTY EMERGENCY MANAGER REPORTS
            HIGHWAY 141 HAS BEEN CLOSED NEAR BAGLEY.
            HIGHWAY 141 NOW NEARLY IMPASSIBLE FROM
            HIGHWAY 4 TO COON RAPIDS.

1035 PM     FLASH FLOOD      1 SSE COON RAPIDS       41.86N 94.67W
09/06/2015                   GUTHRIE            IA   EMERGENCY MNGR

            HIGHWAY 141 CLOSED JUST SE OF COON RAPIDS,
            MAY NEED TO BE CLOSED NEAR BAGLEY SHORTLY.
            COUNTY ROAD P18 CLOSED NORTH OF BAGLEY.
            AUTHORITIES ARE LIMITING ACCESS TO BAYARD.
            EXTENSIVE FLOODING ACROSS NORTHERN GUTHRIE
            COUNTY. FROM GUTHRIE COUNTY EMERGENCY
            MANAGER.

1021 PM     FLASH FLOOD      COON RAPIDS             41.87N 94.68W
09/06/2015                   CARROLL            IA   EMERGENCY MNGR

            WATER OVER HIGHWAY 141 NEAR COON RAPIDS.
            EMERGENCY MANAGER REPORTED THAT THIS IS NOT
            NORMAL PLACE THAT FLASH FLOODS.

1021 PM     FLASH FLOOD      2 E BAYARD              41.85N 94.53W
09/06/2015                   GUTHRIE            IA   EMERGENCY MNGR

            WATER FLOWING OVER HIGHWAY 141 EAST OF
            BAYARD BETWEEN MAPLE AND LOCUST AVENUES.

1010 PM     HEAVY RAIN       COON RAPIDS             41.87N 94.68W
09/06/2015  M4.70 INCH       CARROLL            IA   OFFICIAL NWS OBS

            COON RAPIDS LARC RECORDED 4.7 INCHES TOTAL
            RAINFALL OVER THE LAST 2 HOURS, FROM 8PM TO
            10PM.

0957 PM     FLASH FLOOD      BAYARD                  41.85N 94.56W
09/06/2015                   GUTHRIE            IA   EMERGENCY MNGR

            HIGHWAY 25 UNDERPASS IS FLOODED IN TOWN OF
            BAYARD.

1046 PM     FLASH FLOOD      1 NNW BAGLEY            41.86N 94.43W
09/06/2015                   GUTHRIE            IA   EMERGENCY MNGR

            WATER OVER P18 NORTH OF BAGLEY ALONG THE
            GREENE AND GUTHRIE COUNTY LINE.

1046 PM     FLASH FLOOD      3 NNW BAGLEY            41.88N 94.45W
09/06/2015                   GREENE             IA   EMERGENCY MNGR

            WATER OVER 330TH NEAR J AVENUE JUST NORTH OF
            BAGLEY.

1046 PM     FLASH FLOOD      2 ENE RALSTON           42.05N 94.61W
09/06/2015                   GREENE             IA   EMERGENCY MNGR

            WATER OVER 210TH STREET NEAR HIGHWAY 30.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Sep 7, 5:54 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
654 AM CDT MON SEP 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       CARROLL                 42.07N 94.86W
09/07/2015  M2.95 INCH       CARROLL            IA   CO-OP OBSERVER

            STORM TOTAL RAINFALL FROM LAST NIGHT. 2.01
            INCHES FELL IN A 30 MINUTE TIME SPAN. END
            TIME ESTIMATED BASED ON RADAR.

&&

NWS DES MOINES IA
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Taylor

When
September 7, 6:00 AM CST to September 8, 6:00 AM CST
Where
Taylor County, Bedford
Reported by
COOP Observer
Coordinates
40.670, -94.720

Coop observer reported heavy rainfall of 2.00 inches over the last 24 hours.

Heavy Rain, Clarke

When
September 7, 9:20 AM CST to September 8, 9:20 AM CST
Where
Clarke County, 1.25 mi ESE of Murray
Reported by
Trained Spotter
Coordinates
41.040, -93.950

Trained spotter reported heavy rainfall storm total of 2.20 inches over the last 24 hours.

Flood, Polk

When
September 8, 8:32 AM CST to September 9, 8:38 AM CST
Where
Polk County, 2.14 mi SSE of Des Moines to 2.14 mi S of Des Moines
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.570, -93.610

The Raccoon River at Des Moines Fleur Drive crested at 13.08 feet on 9 September 2015 at 10:45 pm CDT.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598676, 598677, 598950.